Alert archive / Nevada / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 70, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 2, 1997, 4:20 PM PDT for Esmeralda County, Nye County, Nevada. It was in force for 70 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 2, 1997, 4:20 PM PDT (23:20 UTC)
- Expired
- Sep 2, 1997, 5:30 PM PDT
- In force
- 70 min
- Issued by
- NWS Las Vegas, NV
- Area
- Whole counties
Counties Esmeralda County, NV, Nye County, NV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 5:15 PM PDT | Thunderstorm Wind 50 | Tonopah Arpt, NV | A wind gust of 58 mph was recorded at the Tonopah Airport from a nearby thunderstorm. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLAS 022323 RRA
SVRLAS
NVC009-023-030030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
420 PM PDT TUE SEP 02 1997
THE NATIONAL WEATHER SERVICE IN LAS VEGAS NV HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 530 PM PDT FOR PEOPLE IN
THE FOLLOWING LOCATIONS...
IN WEST CENTRAL NEVADA
...ALL OF ESMERALDA COUNTY
INCLUDING DYER...LIDA...AND GOLDFIELD...
IN SOUTH CENTRAL NEVADA
...SOUTHWESTERN NYE COUNTY
INCLUDING BEATTY AND SCOTTY'S JUNCTION...
AT 420 PM PDT...RADAR AND SATELLITE IMAGERY INDICATED A LINE
OF SEVERE THUNDERSTORMS EXTENDING FROM 3 MILES SOUTH OF DYER
NEVADA TO 16 MILES NORTH OF DEATH VALLEY CALIFORNIA. THESE
STORMS WERE MOVING NORTHEAST AT 20-25 MPH AND ARE EXPECTED TO
AFFECT THE LIDA...SCOTTY'S JUNCTION...AND BEATTY AREAS BETWEEN
445 AND 500 PM. SILVERPEAK...GOLDFIELD...AND PORTIONS OF THE
NEVADA TEST SITE WILL BE IMPACTED BETWEEN 500 AND 530 PM.
DAMAGING WINDS IN EXCESS OF 60 MPH...HAIL UP TO 1 INCH IN
DIAMETER...AND BRIEF PERIODS OF HEAVY RAIN ARE LIKELY AS THESE
STORMS MOVE THROUGH THE WARNING AREA.
RUNKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:07 PM PDT, 2 hours 13 minutes earlier.
Area forecast discussion, Sep 2, 2:07 PM PDT, 2 hours 13 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 205 PM PDT TUE SEP 2 1997 RADAR AND STLT BOTH INDICATE MOST OF FCST AREA CONVECTION-FREE WITH EXCEPTION OF ERN SLOPES OF SIERRA NEVADA. SEVERAL FACTORS LIKELY INHIBITING T-STORM DEVELOPMENT THIS AFTERNOON. TEMPS AT 21Z STILL ONLY IN LOWER 80S OVER SRN NV WHICH IS STILL WELL BELOW CONVECTIVE TEMPS. RAINFALL FROM LAST NIGHT ALSO LIKELY STABILIZED LOWER LAYERS TO SOME DEGREE AND CAPPING INVERSION AT 6OO MB ALSO A FACTOR. WITH ALL THAT SAID...WILL TRIM PRECIP CHANCE A CATEGORY OR TWO FOR TONIGHT INTO ISOLD OR SCT. ALL MDLS SHOW LITTLE CHG FOR THE NEXT FEW DAYS WITH FCST AREA REMAINING UNDER A MOIST SOUTHEAST FLOW WITH UNSTBL CONDS CONTINUING WITH FCST LI VALUES IN THE 0 TO -2 CATEGORY. THEREFORE...WILL CONTINUE BROAD-BRUSH APPROACH WITH SCT POPS FOR MOST AREAS THROUGH THU. LONGER RANGE MDLS CONTINUE TO BRING TROUGH ALONG WEST COAST OVER THE WEEKEND WHICH SHOULD BRING A DRIER SOUTHWEST FLOW THEREBY CUTTING OFF T-STORMS CHANCES. LAS 2332. KOSIER SRN NV...NONE ERN CA...NONE NW AZ ...NONE
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 6:26 PM PDT | Flash Flood Warning | VEF | Clark | 94 min |
| Sep 1, 6:36 PM PDT | Flash Flood Warning | VEF | Clark | 84 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.